Alert archive / Iowa / Blizzard Watches in 2009

Blizzard Watch 3, NWS Des Moines, IA

December 7, 200951 counties in Iowa

NWS Des Moines, IA issued this blizzard watch at Dec 7, 2009, 3:42 PM CST for 51 counties in Iowa. It took effect at Dec 8, 2009, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2009, 3:42 PM CST (21:42 UTC)
In effect from
Dec 8, 2009, 9:00 PM CST
Expired
Dec 8, 2009, 10:34 AM CST
In force
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this blizzard watch went out at Dec 7, 11:45 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 7, 11:45 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CST MON DEC 7 2009

...UPDATED AVIATION DISCUSSION...

...DANGEROUS WINTER STORM STILL ON TRACK FOR TUESDAY AND WEDNESDAY...

.SHORT TERM /TONIGHT THROUGH MONDAY/...
FIRST ROUND OF WINTER WX IS ON THE WANE ACROSS OUR CWA. WSR-88D
REFLECTIVITY AND SURFACE OBS INDICATE THE -SN HAS DECREASING IN
INTENSITY AND COVERAGE...WITH SURFACE VSBYS ACROSS THE NORTHWEST
3/4THS OF THE CWA AOB 6SM. WENT AHEAD AND CANCELED THE WINTER WX
ADVISORY EARLY DUE TO THIS FACT. ALTHOUGH THE -SN IS WINDING
DOWN...PAVEMENT AND WALKING SURFACES WILL REMAIN SLICK FOR AT LEAST
THE NEXT FEW HOURS...THOUGH...SO THE MORNING COMMUTE WILL BE SLOWER
THAN NORMAL IN SOME AREAS.

NORTHERLY TO NORTHWESTERLY WINDS WILL PREVAIL TODAY AS THE SURFACE
WX SYSTEM DEPARTS OUR REGION...AND A SURFACE PRESSURE RIDGE BUILDS
IN. DECREASE IN CLOUDS WILL BE MINIMAL THOUGH...AS CLOUDINESS FROM
THE NEXT WX SYSTEM SPREADS IN THIS AFTERNOON.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ALL EYES WILL BE ON INTENSE WINTER STORM SET TO AFFECT MUCH OF THE
REGION LATE TONIGHT INTO WEDNESDAY.  WILL SEE WAA BEGIN TONIGHT IN
RESPONSE TO THE DEEPENING WESTERN SYSTEM.  ISENTROPIC LIFT INCREASES
DURING THE OVERNIGHT ALONG WITH SOME WEAK QG FORCING.  MAY BEGIN TO
SEE A FEW FLAKES BEFORE MIDNIGHT IN OUR SOUTHWEST WHERE EARLIEST
SATURATION OCCURS.  AS FORCING CONTINUES THROUGH THE NIGHT...WL SEE
SNOW SPREAD ACROSS THE SOUTHERN HALF TO TWO-THIRDS OF THE STATE BY
DAYBREAK TUESDAY.  HAVE INCREASED POPS TO CATEGORICAL IN THE SOUTH
WITH UP TO AN INCH OF NEW SNOWFALL SOUTH OF I80 BY TUESDAY MORNING.
THE LIGHTER SNOW PERSIST INTO TUESDAY MORNING AND SPREADS NORTHWARD
ACRS THE ENTIRE CWA AS ISENTROPIC LIFT PERSISTS.  HOWEVER...MUCH
STRONG Q-G FORCING ARRIVES ON TUESDAY AFTERNOON AS SFC LOW RACES
ACRS SOUTHERN KS.  SNOWFALL RATES ARE FORECAST TO INTENSIFY THROUGH
THE AFTERNOON WITH MODERATE TO HEAVY SNOW...ESPECIALLY SOUTH OF
HIGHWAY 20 WITH GOOD DENDRITIC GROWTH.  THE STRONG FORCING AND
HEAVIER PCPN WILL CONTINUE INTO TUESDAY EVENING BEFORE THE BULK OF
FORCING SHIFTS TO THE EAST BY WEDNESDAY MORNING.
THEREFORE...CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY BY
TUESDAY AFTERNOON AND EVENING DUE TO HEAVY SNOWFALL AND FAST
ACCUMULATIONS.  TOTAL ACCUMULATIONS BY WEDNESDAY MORNING ARE
GENERALLY 9 TO 12 INCHES ACROSS ALMOST THE ENTIRE FORECAST AREA AND
THERE WILL LIKELY BE AREAS WHICH RECEIVE MORE THAN A FOOT.
HOWEVER...THIS SNOW IS JUST THE FIRST PART OF THE SYSTEM.  AS THE
STORMS PULLS TO THE EAST THE DEEPENING UPPER SYSTEM BECOMES
NEGATIVELY TILTED.  SFC LOW PRES OF 980MB IS REACHED BY 12Z ON
WEDNESDAY NEAR THE SOUTHERN END OF LAKE MICHIGAN.  THE PRESSURE
GRADIENT TIGHTENS QUICKLY AFTER 06Z WEDNESDAY WITH EURO STILL
INDICATING 50KTS+ AT 925MB WITH NAM/GFS SLIGHTLY WEAKER.  MIXED
LAYER WINDS ON THE GFS ARE AROUND 40-45KTS BY 12Z WEDNESDAY AND IT
APPEARS SFC WIND GUSTS TO 45 MPH WILL BE POSSIBLE.  CERTAINLY WITH
THE AMOUNT OF SNOW ON THE GROUND AVAILABLE FOR TRANSPORT...BLOWING
AND DRIFTING SNOW WILL BECOME PROBLEMATIC.  NEAR WHITEOUT CONDITIONS
ARE LIKELY BY DAYBREAK WEDNESDAY WITH TRAVEL DIFFICULT IF NOT NEAR
IMPOSSIBLE BY THEN.  THE WINDS WILL BE STRONGEST THROUGH WEDNESDAY
MORNING BUT SHOULD SLOWLY SUBSIDE DURING THE AFTERNOON AS THE SYSTEM
PULLS RAPIDLY INTO THE UPPER GREAT LAKES REGION. AS FOR
HEADLINES...WL LEAVE THE WINTER STORM WATCH IN PLACE AS IT CURRENTLY
STANDS.  WL LIKELY SEE A WARNING BY THIS AFTERNOON AND POSSIBLY A
BLIZZARD WATCH ISSUED FOR LATE TUESDAY NIGHT INTO WEDNESDAY FOR THE
WINDY PORTION OF THE STORM. HAVE DONE LITTLE IF ANY MODIFICATION TO
THE FORECAST BEYOND WEDNESDAY NIGHT.

&&

.AVIATION...
07/18Z...MVFR STRATOCU HANGING AROUND AT KDSM...KOTM AND KALO FOR
PORTIONS OF THIS AFTN...BUT SHOULD SCATTER OUT. MEANWHILE...HIGH
CLOUDS SPREADING NORTHEAST AHEAD OF MAJOR SYSTEM TO AFFECT US
TUESDAY WILL GRADUALLY LOWER AFT 00Z. ANTICIPATE LIGHT SNOW BREAKING
OUT AS EARLY AS 06Z AT KDSM AND KFOD...AND SPREADING EAST
THEREAFTER. SNOW INTENSITY SHOULD REMAIN ON THE LIGHTER SIDE THROUGH
12Z...THEN PICK UP SOME AFT 12Z...ESPECIALLY AT KDSM AND KOTM WHERE
LIFR CONDITIONS ARE FORECAST. MAY END UP WITH MORE WIDESPREAD LIFR
CONDITIONS...BUT CONFIDENCE NOT HIGH ENOUGH TO REVEAL IN THE TAF AT
THIS POINT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-
BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.
&&

SHORT TERM...ZOGG
LONG TERM...COGIL
AVIATION...MOYER
Hazardous weather outlook, Dec 7, 10:49 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CST MON DEC 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1049 AM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO SPREAD INTO SOUTHERN AND CENTRAL IOWA TONIGHT. A
WINTER STORM WATCH IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INTENSE SYSTEM WILL AFFECT ALL OF CENTRAL IOWA ON TUESDAY INTO
WEDNESDAY. POTENTIALLY DANGEROUS CONDITIONS ARE FORECAST FROM
HEAVY SNOW AND VERY STRONG WINDS. A WINTER STORM WATCH IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CST TODAY.

SPOTTER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER IMPACTS WOULD
BE GREATLY APPRECIATED FROM TONIGHT INTO WEDNESDAY.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:42 PM CSTWinter Storm WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more29 hr

Nearby

Blizzard Watches in Iowa, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.